Ask a doctor

Lumps and Swelling After Blepharoplasty

I am a young woman who had upper and lower eyelid surgery almost 1 month ago. After 10 days, a lump formed in the bottom right corner of my right eye. My surgeon then gave me a steroid shot in the area, and within 2 days, it went down, but still slightly puffy. Now, the lower left eye has swollen drastically. 3 weeks after surgery, I am going in for another steroid shot. I did everything I was told to do and my lower lids were really not so bad to begin with. Is this normal?

Doctor Answers (6)

Should settle down in a couple months

+1

The small lumps that can occur after the incision are due to lymphatic edema or a small amount of scar tissue in the eyelids. Cortisone shots are very helpful in softening these little lumps and will aid in the healing process if placed correctly. Since it has only been a month from this surgery, the eyelid incisions are not fully healed and will probably take another couple of months for that incision to settle down.


Seattle Facial Plastic Surgeon
5.0 out of 5 stars 55 reviews

Lower lid surgery can have some of the longest recovery times

+1

It really depends on what was done, but I always caution patients that lower lid surgery often takes a couple of months before the swelling is completely gone and you can truly assess your surgical result.  Try to be patient and work with your surgeon.

W. Tracy Hankins, MD
Las Vegas Plastic Surgeon
5.0 out of 5 stars 41 reviews

One month out from eyelid surgery this can be normal healing

+1

The inflammation and wound healing that accompanies surgery of the lower lid can take a long time to simmer down. The only other concern is whether or not this can represent a reaction to stich placement. I would ask you surgeon about that.

 

Richard Gentile, MD
Youngstown Facial Plastic Surgeon
4.5 out of 5 stars 19 reviews

You might also like...

Not normal.

+1

Hi. Steroid injections can have their own problems because they cause tissue atrophy. My advice is : leave things alone for a few weeks. Then, if you still have a lump, the question is : what exactly is this sudden swelling? What is the diagnosis? It is certainly unusual.

The fact that you are seeking help from us means that your surgeon is not making you feel secure. Don't hesitate to get another opinion. Sometimes, it's the best thing for both of you.

George J. Beraka, MD (retired)
Manhattan Plastic Surgeon
5.0 out of 5 stars 9 reviews

This type of healing is not unusual.

+1

Dear Beastyfeasty

Surgery of this magnitude involves long term swelling and a lumpy bumpy phase. The steroids help speed up the resolution of the swellling but ultimately this swelling will settle down on its own pace. In fact, it is probably better to give yourself permission to be a little swollen during the first two months after surgery and not have the steroids. Steroids are not like vitamins. They can cause fat atrophy and thinning of the skin. These problems don't always occur and your doctor has to weigh your lack of tolerance to this swelling with the risks associated with the steroids.

While it is true that after about 10 days it is possible to resume most social activity after belpharoplasty, this in no way means you are healed from this type of surgery. Generally it takes about 2 months or more before you stop noticing that your eyelids are swollen. If your surgery was combine with any type of midface procedure, this can take even longer to heal. The problem is that if you watch the plastic surgery shows on TV, you think you have surgery and then you are perfect. They call these shows "Reality TV" but they are reality-lite. Sometimes surgeons drink this koolaid as well. Please give yourself permission to heal even if it is not socially convienent.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 15 reviews

New swelling 3 weeks after blepharoplasty is unusual

+1

Your history sounds a bit unusual. Usually swelling continues to go down after 3 weeks post blepharoplasty. You need to discuss this with your doctor.

If you have a localized firm mass similar to what you had on the right side, then steroid injection may help. However diffuse swelling may just be fluid accumulation.

Steroid injections must be used judiciously-steroids dissolve fat and can cause depressions. Discuss all of this with your doctor

Brooke R. Seckel, MD, FACS
Boston Plastic Surgeon
4.5 out of 5 stars 29 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.